In postmarketing experience, overdose with venlafaxine was reported predominantly in combination with alcohol and/or other drugs. The most commonly reported events in overdose include tachycardia, changes in level of consciousness (ranging from somnolence to coma), mydriasis, convulsion, and vomiting. Other events reported include electrocardiographic changes (e.g., prolongation of QT interval, bundle branch block, QRS prolongation), ventricular tachycardia, bradycardia, hypotension, vertigo, and death.
Published retrospective studies report that venlafaxine overdosage may be associated with an increased risk of fatal outcomes compared to that observed with SSRI antidepressant products, but lower than that for tricyclic antidepressants. Epidemiological studies have shown that venlafaxine-treated patients have a higher burden of suicide risk factors than SSRI-treated patients. The extent to which the finding of an increased risk of fatal outcomes can be attributed to the toxicity of venlafaxine in overdosage as opposed to some characteristics of venlafaxine-treated patients is not clear. Prescriptions for venlafaxine should be written for the smallest quantity of drug consistent with good patient management, in order to reduce the risk of overdose.
Recommended Treatment: General supportive and symptomatic measures are recommended; cardiac rhythm and vital signs must be monitored.
When there is a risk of aspiration, induction of emesis is not recommended.
Gastric lavage may be indicated if performed soon after ingestion or in symptomatic patients.
Administration of activated charcoal may also limit drug absorption.
Forced diuresis, dialysis, hemoperfusion and exchange transfusion are unlikely to be of benefit.
No specific antidotes for venlafaxine are known.